Cancer Risk Remains High Even When Women Stop Menopause HRT

Armen Hareyan's picture
Advertisement

Women taking hormone replacement therapy to ease menopause symptoms remain at risk of developing cancer even after they stop the treatment.

There have been several early studies showing adverse side effects of hormone replacement therapy. Women's Health Initiative study in 2002 and Million Women Study study in 2003 are among these researchers. However, women still keep receiving HRT, because they have no alternative treatment.

Scientists from University of North Carolina studied 15730 women of an average 63 age, who stopped receiving hormone replacement therapy in 2002 after 5 years of therapy. They were studied to 2005 - 3 years after stopping HRT. They showed to have 27% higher risk for breast cancer and 24% higher risk for other types of cancer.

Advertisement

While taking hormone replacement therapy women showed higher risk for cardiovascular diseases: 29% increased risk for heart attack, 41% increased risk for stroke, and 200% increased risk for blood clots. However, by 2005 women showed similar risk for heart events. This means, that after stopping HRT treatment the risk for heart problems is the same as for those who have never received it.

However, cancer risk was still high among former HRT takers. There were 63 more cancer cases reported among them, compared to those who have never received it.

Marcia Stefanick from Stanford University, California, said: "The continued increased risk of breast cancer clearly plays a role in the increased overall risk of cancer, years after stopping long-term oestrogen plus progestin therapy, and it is important that we continue to follow these women."

Women suffering from menopause problems are advised to be very careful while receiving hormone replacement therapy. They need to meet a doctor before taking it and to replace it with any other treatment if it is possible. However, if one still need to take HRT, she should regularly be screened for cancer to identify and treat it as soon as possible.

Advertisement